Alert archive / North Carolina / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 263, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Nov 11, 2002, 1:15 AM EST for Cherokee County, Clay County, North Carolina. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Nov 11, 2002, 1:15 AM EST (06:15 UTC)
- Expired
- Nov 11, 2002, 2:00 AM EST
- In force
- 45 min
- Issued by
- NWS Morristown, TN
- Area
- Counties, with a storm outline in the text
Counties Cherokee County, NC, Clay County, NC
The radar
The Knoxville radar (KMRX), 128 km from the middle of the area, began a volume at 06:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 11, 1:37 AM EST | Thunderstorm Wind | Countywide, NC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Nov 10, 10:45 PM EST | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 6.3 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1907 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 713 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 287 m²/s²
- 0-3 km storm-relative helicity
- 332 m²/s²
- Significant tornado parameter
- 3.3
- Supercell composite
- 11.5
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 10, 9:55 PM EST, 3 hours 20 minutes earlier.
Area forecast discussion, Nov 10, 9:55 PM EST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 955 PM EST SUN NOV 10 2002 THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24 HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE DEVELOPMENT OF THE CURRENT FORECAST. ********************************************************************* EVENING FORECAST DISCUSSION (UPDATE) 955 PM EST SUN NOV 10 2002 RATHER BUSY THIS EVENING WITH TORNADO WATCH/WARNINGS. ALREADY UPDATED EARLIER WITH WATCH ISSUANCE. NO UPDATE AT THE MOMENT...BUT WILL UPDATE AGAIN WITH WATCH EXPIRATION AND ANY POSSIBLE NEW ISSUANCE. .MRX... NC...NONE. TN...NONE. VA...NONE. ********************************************************************* AFTERNOON FORECAST DISCUSSION 310 PM EST SUN NOV 10 2002 COLD FRONT MOVING INTO SOUTHERN IL AND SOUTHEAST MO. GETTING A LINE OF THUNDERSTORMS CONTINUING TO EXPAND FURTHER SOUTH NEAR MS RIVER AHEAD OF THE FRONT. MODELS IN SOME AGREEMENT ON MOVING FRONT AND UNSETTLED WEATHER INTO OUR AREA TONIGHT. AVN WAS THE QUICKEST. LOOKING AT CURRENT PRECIP...THINK THE SLOWER ETA MAY BE BETTER. MODELS DO AGREE ON BRING A 50KT LOW LEVEL JET AND GOOD UPPER DIVERGENCE INTO OUR AREA THIS EVENING. ALSO PLENTY OF MOISTURE AND INSTABILITY TO SUPPORT STRONG TO SEVERE STORMS MOVING INTO OUR AREA. WILL KEEP 100 POPS FOR TONIGHT AND KEEP MENTION OF POSSIBLE SEVERE. FOR VETERANS DAY...SLOWER ETA KEEPS SHOWERS AROUND FOR MOST OF THE DAY...WHILE AVN ONLY SHOWING CHANCE POPS EARLY. WILL KEEP LIKELY POPS GOING IN THE NORTHEAST FOR THE MORNING HOURS AND CHANCE POPS ELSEWHERE...THEN KEEP CHANCE POPS FOR EVERYONE MONDAY AFTERNOON...BUT SHOULD SEE DRIER WEATHER LATE. ANOTHER WAVE MOVES IN MONDAY NIGHT AND TUESDAY. AVN FURTHER NORTH AND QUICKEST WITH THE PRECIP. WILL ONLY GO WITH LOW CHANCE POPS FOR NOW. EXTENDED...CONFIDENCE IN EXTENDED FORECAST REMAINS QUITE LOW AS MEDIUM RANGE MODELS SHOW LITTLE AGREEMENT ON THE TIMING OF INDIVIDUAL EVENTS. AS SUCH...WILL BASICALLY CONTINUE WITH ONGOING EXTENDED FORECAST WITH ONLY A FEW TWEAKS HERE AND THERE. WILL INTRODUCE DRY WEATHER FOR DAY 7 AND GENERALLY FOLLOW GFS ENSEMBLE MOS FOR TEMPS. CHA 63 67 47 56 / 100 40 30 40 TYS 61 64 45 53 / 100 40 30 40 TRI 59 62 42 50 / 100 60 30 40 OQT 61 64 45 53 / 100 40 30 40 GH/LM ******************************************************************** LATE MORNING FORECAST DISCUSSION (UPDATE) 1020 AM EST SUN NOV 10 2002 RADAR SHOWING SCATTERED SHOWERS MOVING NORTHEAST ACROSS THE CWA. MORE MOVING UP FROM AL/GA. THINK IT WILL ONLY BE SCATTERED ACTIVITY FOR MOST OF TODAY...BUT WILL KEEP LIKELY POPS GOING FOR CENTRAL AND SOUTH WITH BETTER COVERAGE EXPECTED BY 00Z. SEVERE WEATHER NOT EXPECTED UNTIL THIS EVENING...WHEN FRONT GETS CLOSER. WITH STRONG SOUTHWEST WIND...SHOULD HAVE NO TROUBLE WARMING UP DESPITE SOME CLOUDS...TEMPERATURES LOOK GOOD. GH ********************************************************************* EARLY MORNING FORECAST DISCUSSION 415 AM EST SUN NOV 10 2002 POWERFUL UPR LVL JET DRIVING E THRU PLAINS STATES INTO MID SOUTH TODAY AND TONITE BRINGING S/WV FEATURES TO REGION THIS MORNING AND AGAIN LATER TODAY AND TONITE. BEST UPR SUPPORT BUILDING NE INTO OHIO VLY EARLY THIS MORNING. STILL SOME INSTABILITY PRESENT AND SCT CONVECTION PRESSING E INTO FA THIS MORNING AND WITH STRENGTHENING LOW LVL WINDS AHD OF PLAINS STATES TROF TEMPS/DEWPOINTS WILL CLIMB ALLOWING LIS TO DROP AS THE DAY PROGRESSES. BELIEVE THERE WILL BE A LULL IN THE ACTION LATE MORNING INTO THE AFTERNOON WITH INCREASING THREAT FOR SHRA/TSRA DEVELOPMENT AHD OF FNT TWD EVENING. SPC HAS PLACED FA IN MDT RISK FOR EVENT TONITE AND WILL USE SVR WORDING IN ZONES TO HIGHLIGHT THIS POSSIBILITY. FNT EXITS FA ARND 12Z BUT WILL KEEP SOME POPS THRU MON AS TRAILING VORT SWINGS NE THRU BASE OF UPR TROF. TEMPS WILL BE A MAJOR STORY TODAY AS NEAR RECORD WARMTH POSSIBLE WITH EARLY MORNING READINGS ALREADY IN MID 60S AND WITH TIGHTENING PRES GRAD MID TO UPR 70 DEGREE TEMPS APPEAR REACHABLE. STAYED CLOSE TO GUIDANCE BLEND THRU REMAINDER FCST. CHA 78 57 66 43 / 70 100 30 30 TYS 75 56 63 41 / 60 100 30 30 TRI 74 56 60 39 / 60 100 40 30 OQT 75 56 63 41 / 60 100 30 30
Hazardous weather outlook, Nov 10, 12:15 PM EST, 13 hours before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-110000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 1215 PM EST SUN NOV 10 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST VIRGINIA...EAST TENNESSEE AND SOUTHWEST NORTH CAROLINA. .DAY ONE... THE AREA IS OUTLOOKED FOR A MODERATE TO HIGH RISK OF SEVERE THUNDERSTORMS LATER TODAY AND TONIGHT. A COLD FRONT WILL APPROACH THE SOUTHERN APPALACHIANS BY THIS EVENING. STRONG WINDS ALOFT AND NEAR THE SURFACE WILL PRODUCE CONDITIONS FAVORABLE FOR SEVERE THUNDERSTORMS. DAMAGING STRAIGHT-LINE WINDS WILL BE THE MAJOR THREAT BUT ISOLATED TORNADOES CANNOT BE RULED OUT. HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SPOTTER ACTIVATION IS NOT ANTICIPATED. STAY TUNED OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX.
In the hours before
Local storm report, Nov 10, 10:19 PM EST, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
1019 PM EST SUN NOV 10 2002
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1005 PM PENNINGTON GAP VA 1.75 INCH HAIL
11/10/02 LEE REPORTED BY SPOTTER.
DAELocal storm report, Nov 10, 10:39 PM EST, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
1039 PM EST SUN NOV 10 2002
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0840 PM 1 S WHITE PINE TN WIND DAMAGE
11/10/02 JEFFERSON TREES DOWN ACROSS ROADWAY.
REPORTED BY SPOTTER.
DAELocal storm report, Nov 10, 11:02 PM EST, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
1102 PM EST SUN NOV 10 2002
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0650 PM PETROS TN TORNADO
11/10/02 MORGAN 2 FATALITIES. NUMEROUS
INJURIES. NUMEROUS
BUILDINGS DESTROYED.
REPORTED BY TEMA.
DAELocal storm report, Nov 10, 11:14 PM EST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
1114 PM EST SUN NOV 10 2002
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1105 PM ROBBINS CHAPEL VA 1.75 INCH HAIL
11/10/02 LEE REPORTED BY SPOTTER.
1055 PM BANNER VA .75 INCH HAIL
11/10/02 WISE REPORTED BY SPOTTER.
DAELocal storm report, Nov 10, 11:49 PM EST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
1149 PM EST SUN NOV 10 2002
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1135 PM FORT BLACKMORE VA 1.75 INCH HAIL
11/10/02 SCOTT REPORTED BY SPOTTER.
DAELocal storm report, Nov 10, 11:55 PM EST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
1155 PM EST SUN NOV 10 2002
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1153 PM ST. PAUL VA .75 INCH HAIL
11/10/02 RUSSELL REPORTED BY SPOTTER.
DAEThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 10, 7:02 PM EST | Tornado Warning | MRX | McMinn | 43 min |
| Nov 10, 7:12 PM EST | Tornado Warning | MRX | Claiborne | 48 min |
| Nov 10, 7:16 PM EST | Tornado Warning | MRX | Blount, Loudon, Monroe | 44 min |
| Nov 10, 7:55 PM EST | Tornado Warning | MRX | Blount, Knox | 50 min |
| Nov 10, 7:57 PM EST | Tornado Warning | MRX | Bledsoe | 33 min |
| Nov 10, 8:05 PM EST | Tornado Warning | MRX | Sevier | 40 min |
| Nov 10, 8:12 PM EST | Tornado Warning | MRX | Morgan | 48 min |
| Nov 10, 8:19 PM EST | Tornado Warning | MRX | Roane | 41 min |
| Nov 10, 8:25 PM EST | Tornado Warning | MRX | Jefferson | 35 min |
| Nov 10, 8:32 PM EST | Tornado Warning | MRX | Anderson | 28 min |
| Nov 10, 8:41 PM EST | Severe Thunderstorm Warning | MRX | Campbell | 64 min |
| Nov 10, 8:45 PM EST | Tornado Warning | MRX | Knox, Union | 60 min |
| Nov 10, 8:48 PM EST | Tornado Warning | MRX | Cocke | 27 min |
| Nov 10, 8:54 PM EST | Tornado Warning | MRX | Anderson | 36 min |
| Nov 10, 8:59 PM EST | Severe Thunderstorm Warning | MRX | Greene | 46 min |
| Nov 10, 9:07 PM EST | Severe Thunderstorm Warning | MRX | Claiborne | 53 min |
| Nov 10, 9:13 PM EST | Tornado Warning | MRX | Bledsoe, Claiborne | 47 min |
| Nov 10, 9:28 PM EST | Severe Thunderstorm Warning | MRX | Morgan | 32 min |
| Nov 10, 9:28 PM EST | Tornado Warning | MRX | Grainger | 47 min |
| Nov 10, 9:35 PM EST | Tornado Warning | MRX | Morgan | 40 min |
| Nov 10, 9:38 PM EST | Severe Thunderstorm Warning | MRX | Hancock | 52 min |
| Nov 10, 9:42 PM EST | Severe Thunderstorm Warning | MRX | Campbell | 48 min |
| Nov 10, 9:51 PM EST | Tornado Warning | MRX | Anderson, Campbell | 39 min |
| Nov 10, 9:53 PM EST | Tornado Warning | MRX | Roane | 22 min |
| Nov 10, 9:59 PM EST | Tornado Warning | MRX | Claiborne, Union | 46 min |
| Nov 10, 10:05 PM EST | Tornado Warning | MRX | Hancock, Hawkins | 40 min |
| Nov 10, 10:10 PM EST | Tornado Warning | MRX | Morgan, Roane | 35 min |
| Nov 10, 10:21 PM EST | Tornado Warning | MRX | Anderson | 39 min |
| Nov 10, 10:37 PM EST | Tornado Warning | MRX | Hawkins, Sullivan | 38 min |
| Nov 10, 10:41 PM EST | Tornado Warning | MRX | Hancock | 49 min |
| Nov 10, 10:42 PM EST | Severe Thunderstorm Warning | MRX | Bledsoe, Marion, Sequatchie | 48 min |
| Nov 10, 10:46 PM EST | Tornado Warning | MRX | Union | 44 min |
| Nov 10, 10:51 PM EST | Severe Thunderstorm Warning | MRX | Morgan, Roane | 39 min |
| Nov 10, 11:01 PM EST | Severe Thunderstorm Warning | MRX | Hamilton | 44 min |
| Nov 10, 11:05 PM EST | Tornado Warning | MRX | Claiborne, Hancock | 40 min |
| Nov 10, 11:32 PM EST | Severe Thunderstorm Warning | MRX | Bradley, Polk | 43 min |
| Nov 10, 11:48 PM EST | Severe Thunderstorm Warning | MRX | Anderson, Blount, Claiborne, Grainger, Hancock, Jefferson and 5 more | 42 min |
| Nov 11, 12:15 AM EST | Severe Thunderstorm Warning | MRX | Monroe, Polk | 60 min |
| Nov 10, 7:39 PM EST | Tornado Warning | MRX | Lee | 51 min |
| Nov 10, 8:28 PM EST | Tornado Warning | MRX | Lee, Scott | 62 min |
| Nov 10, 10:19 PM EST | Severe Thunderstorm Warning | MRX | Scott, Wise, City of Norton | 56 min |
| Nov 10, 10:58 PM EST | Severe Thunderstorm Warning | MRX | Russell, Washington | 47 min |
| Nov 10, 11:22 PM EST | Severe Thunderstorm Warning | MRX | Wise, City of Norton | 38 min |
| Nov 10, 11:35 PM EST | Tornado Warning | MRX | Lee, Scott | 25 min |
| Nov 10, 11:43 PM EST | Tornado Warning | MRX | Russell | 47 min |
| Nov 10, 11:58 PM EST | Tornado Warning | MRX | Scott | 47 min |
| Nov 11, 12:04 AM EST | Severe Thunderstorm Warning | MRX | Washington | 41 min |
| Nov 11, 12:08 AM EST | Severe Thunderstorm Warning | MRX | Lee, Wise | 52 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.